Background: Other than relapse, pulmonary complications are the most common cause of mortality in patients who undergo bone marrow transplantation (BMT). Diffuse alveolar hemorrhage (DAH) is one noninfectious pulmonary complication of BMT. Presenting clinical findings include nonproductive cough usually without hemoptysis, dyspnea, hypoxemia, a decrease in hematocrit, and diffuse infiltrates on chest radiograph.
Patient: We report a case of DAH after allogeneic BMT in a 6-yr-old female patient. Although a chest radiograph revealed patchy bilateral alveolar densities and large volumes of bright red blood were suctioned from the endotracheal tube, there was no evidence of coagulopathy and no infectious agent was identified on examination of bronchoalveolar lavage fluid, blood, and urine.
Intervention: The child was treated with high-dose corticosteroids and high-frequency oscillatory ventilation and experienced a complete clinical recovery from her pulmonary disease.
Results: The definition, presenting symptoms, findings and timing, and associated risk factors of DAH after BMT are reviewed. Prospective hypotheses for the pathogenesis of DAH after BMT are presented. Evidence for the role of high-dose corticosteroids for treatment of DAH after BMT and the role of high-frequency oscillatory ventilation for treatment of acute hypoxemic respiratory failure in children with diffuse alveolar disease is also reviewed.
Conclusion: This case supports the contention that early treatment with high-dose corticosteroids is warranted in children with DAH after BMT.